Talk to a specialist nurse

0808 800 0035
Icon
Icon
Icon

Possible health risks of osteoporosis medications

As with all medications, osteoporosis drug treatments can sometimes cause side effects or, much more rarely, complications.

It's natural to be worried about taking a medication, particularly if you've heard about possible health risks. But taking some time to learn about these risks, how likely they are, and how to recognise the possible signs and symptoms may help to reassure you.

What are the possible risks?

The main complications that people sometimes worry about are:

These are very uncommon, but have been linked with the following osteoporosis drugs:

 

How common are they?

Before you decide whether or not to start or continue taking one of these osteoporosis drug treatments, it's important to understand that your risk of one of these conditions is extremely small.

The risk of developing osteonecrosis of the jaw or having an unusual thighbone fracture while you're having osteoporosis treatment is much lower than your risk of breaking a bone if you don't have treatment.

We encourage you to talk to your doctor about any concerns. They can explain more about their decision to recommend an osteoporosis medication, and hopefully reassure you.

If you still feel unsure after looking at our information and talking to your doctor, you could also contact our specialist nurses.

 

Read next

Watch our discussion: 

If you would like to find out more about the possible side effects of osteoporosis medications, you may be interested in watching a conversation with Dr Alison Black. This film is part of our #BoneMatters series of events

Films not playing?

Please allow all cookies to watch this film.

Help our specialist nurses continue to support those in need


Image